Kentucky, 2019

Damaging Winds in Kentucky, June 21, 2019

June 21, 2019 · NWS JKL · 7 events in 5 counties and zones

A long-lived complex of thunderstorms, originating across the central Plains and Midwest, moved through Kentucky late this afternoon and evening. A tight instability gradient kept the strongest portions of this line of storms confined to the Lake Cumberland region and southeast parts of Kentucky locally.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A long-lived complex of thunderstorms, originating across the central Plains and Midwest, moved through Kentucky late this afternoon and evening. A tight instability gradient kept the strongest portions of this line of storms confined to the Lake Cumberland region and southeast parts of Kentucky locally.

The most significant damage occurred across portions of Pulaski and Wayne Counties, including over 4,000 power outages due to downed trees and powerlines. A fireworks tent and utility pole at the Cumberland Crossing Shopping Center in Monticello were blown down by severe wind gusts, while a few tin roofs were also blown down in and north of Monticello. This led to the declaration of a State of Emergency to assist with cleanup efforts. South of Somerset, a large oak tree was blown down onto a house, causing extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 6:48 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 6:48 PM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
748 PM EDT Fri Jun 21 2019

.UPDATE...
Issued at 748 PM EDT FRI JUN 21 2019

Squall line is starting to shift south into the better instability
as expected. The gradient continues to line right along the
southern edges of Wayne county, so it appears the only severe
threat may be in the southwest portion of that county. Otherwise,
still looks like another round of rain from the remnants of the
northern portion of the line of storms will move through the are
producing a round of rain. However, with it expected to weaken as
it pushes east, rainfall totals may be hard pressed to reach a
half an inch in most locations. Thus, feel the flooding threat
with the first round is not that great. Overall, very few changes
needed to the forecast at this time.

UPDATE Issued at 555 PM EDT FRI JUN 21 2019

Adjusted the timing of the better pops into the area to between 9
pm and midnight for the area. Also maxed out pops as its a near
certainty at this point the area will see rainfall. Did refine the
thunder chances to the southern zones as instability to the north
and east will be limited to say the least. Thus, thunder chances
will be best in the southwest where the higher rainfall up to
0.60 inches may be possible. At this time, rainfall amounts should
be limited by the forward propagation of this system, so better
flood threat may come with the 2nd round later tonight or Saturday
morning. Still watching the severe trends, but expect activity to
diminish quickly once it gets into central Kentucky where
dewpoints drop from the lower 70s into the upper 50s and lower
60s. A few strong wind gusts could still reach our southwest zones
this evening. The DCAPE gradient sits right along the Wayne
county line along the Tennessee border, so perhaps this would be
the most likely area to see a damaging wind gust in our forecast
area this evening as the damaging wind threat should follow that
gradient fairly closely.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 414 PM EDT FRI JUN 21 2019

After one dry day across eastern Kentucky, showers and
thunderstorms will once again be in the offing beginning later
this evening. A period of northwest flow will bring multiple
rounds of precipitation to eastern Kentucky as energy rides south
along the eastern extent of shortwave ridging extending from the
Gulf of Mexico to Hudson Bay.

The first round of storms will approach later this evening as a
mesoscale convective complex, currently pushing into southwest
Indiana and lower Illinois, trucks southeast. The Cumberland
Valley will stand the best chance of seeing strong to severe wind
gusts from this given their closer proximity to the instability
axis extending eastward into south central Kentucky.

The next round of convection, looking to arrive later tonight
into Saturday morning, will be driven by cold pool processes and
elevated instability via an elevated mixed layer. This should help
in keeping any more robust wind gusts from mixing to the surface,
although will have to watch these as deeper mixing ensues after
daybreak Saturday.

Despite the possibility of damaging wind gusts, the greater threat
will certainly be flash flooding. Due to the recent wet pattern,
flash flood guidance values remain fairly low and can easily be
breached in any thunderstorm that develops. Any location that sees
multiple heavy downpours or storms will almost certainly see
flooding issues as rain gets immediately converted to runoff.
While uncertainty exists regarding the exact timing and placement
of rainfall, precipitable water values surging to 1.5-2 inches
indicates more than ample moisture for precipitation.

Another shortwave trough looks to approach by later Saturday
afternoon and evening, likely bringing yet another round of
showers and storms. May very well end up having to extend the
Flash Flood Watch beyond the current 11 a.m. Saturday end time.

.LONG TERM...(Sunday through Friday)
Issued at 414 PM EDT FRI JUN 21 2019

There is fairly good model agreement with the evolution of the mean
upper air pattern during the coming week. The excessively wet pattern
will transition to a drier pattern after the first of the week, but
not after a couple more rounds of thunderstorms and potentially
heavy rain.

At the start of the period mid/upper level ridging will extend from
the Gulf of Mexico to Hudson Bay. At the surface a warm front will
likely extend from low pressure in the northern MS Valley, southeast
across eastern KY. Considerable deep moisture will remain over
eastern KY, and it possible a mesoscale convective complex will be
affecting eastern KY at the start of the period on Sunday. Even if
morning precipitation is occurring Sunday, there will likely be a
lull, and with afternoon heating and destabilization more
thunderstorms will be possible Sunday afternoon, with some showers
and/or storms lingering into Sunday night. With precipitable water
from 1.5 to 1.9 inches expected, heavy rain remains a threat.

On Monday, the upper level ridge axis will have shifted east of the
area, and short wave energy will be heading from the plains towards
the Great Lakes. At the surface a cold front will approach Kentucky
from the west, with showers and thunderstorms becoming increasingly
likely Monday afternoon. It appears precipitable water in the 1.5 to
2.1 inch range may pool right ahead of the cold front on Monday.
Additional heavy rain will once again be possible on Monday, but it
does appear any storms on Monday will be progressive. A few showers
may linger behind the front on Tuesday, but with surface high
pressure building into the area behind the front mainly dry weather
should prevail for the second half of the week. Temperatures will be
near or slightly above normal through the period, but with an
increase in the diurnal range as we move away from the pattern of
nearly daily rain we've recently experienced. With increasing
heights later in the week, this also means we may start to see more
maximum temperatures back up in the upper 80s by week's end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 748 PM EDT FRI JUN 21 2019

A line of showers and storms will slowly weaken as they push into
eastern Kentucky over the next 2 to 4 hours. A wind gust to 25 or
30 knots will be possible mainly at KLOZ and KSME as this line of
showers and storms moves into the area. A brief reduction to MVFR
conditions is also expected with the heavy rain with both
visibilities and ceilings coming down a bit. Conditions are
expected to return to VFR behind the line, by 06z. Still some
question as to how many low clouds will develop later tonight as
there will be some low level moisture to work with. We will re-
evaluate this potential with the 06z TAF issuance. It does look
like another round of rain could move in after 12z Saturday, but
the trend has been for a southward shift with this activity, so
will hold off on introducing this rain chance into the TAFs for
now.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KYZ050-058-059-
068-069-079-080-083>085.

&&

UPDATE...KAS
SHORT TERM...GUSEMAN
LONG TERM...SBH
AVIATION...KAS
Hazardous weather outlook, Jun 21, 2:47 PM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
347 PM EDT Fri Jun 21 2019

KYZ044-051-052-060-086>088-104-106>120-222300-
Fleming-Bath-Rowan-Menifee-Knox-Bell-Harlan-Elliott-Morgan-
Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Owingsville, Morehead,
Frenchburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
347 PM EDT Fri Jun 21 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight. Some of the storms may
contain strong wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Tuesday night. Some of the thunderstorms may produce locally
heavy rainfall and strong winds, especially this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ050-058-059-068-069-079-080-083>085-222300-
Montgomery-Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Brodhead, Mount Vernon,
McKee, Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, and Williamsburg
347 PM EDT Fri Jun 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM EDT THIS EVENING
THROUGH SATURDAY MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight. Some of the storms may
contain strong wind gusts and heavy rainfall that could result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times from Saturday through
Tuesday night. Some of the thunderstorms may produce locally
heavy rainfall, flash flooding, and strong winds, especially this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SBH/KAS

The radar

The Louisville radar (KLVX), 153 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 21, 9:02 PM EST
Where
Wayne County, 1.09 mi ESE of Cabell
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.825, -85.001

A citizen observed a tree down on Old Sawmill Road in Cabell off of Kentucky Highway 1546. This caused some fence damage on a property.

Thunderstorm Wind, Wayne

When
June 21, 9:11 PM EST to 9:16 PM EST
Where
Wayne County, 0.37 mi NNE of Monticello Wayne Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.855, -84.849

A local media outlet relayed that a utility pole fell next to a fireworks tent at the Cumberland Crossing Shopping Center in Monticello due to a thunderstorm wind gust. Another severe wind gust, about five minutes later, caused the tent to fall down.

Thunderstorm Wind, Wayne

When
June 21, 9:13 PM EST to 9:17 PM EST
Where
Wayne County, 1.92 mi NE of Monticello Wayne Arp to 2.19 mi W of Steubenville
Measured
54 kt (62 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.871, -84.827

The county Emergency Manager and public reported numerous trees down in and north of Monticello along Kentucky Highway 90. These downed trees resulted in powerlines being knocked down, leading to over 4,000 power outages across the county. A few tin roofs were also blown off of buildings, further complicating road accessibility for cleanup crews. A State of Emergency was declared in order to speed up cleanup efforts.

Thunderstorm Wind, Pulaski

When
June 21, 9:30 PM EST to 9:33 PM EST
Where
Pulaski County, 1.31 mi SW of Oak Hill to 1.13 mi SE of Quinton
Measured
54 kt (62 mph) estimated gust
Property damage
$80,000
Reported by
911 Call Center
Coordinates
37.036, -84.646

Dispatch reported that a tree was blown down on Danny Drive south of Burnside, while a large oak tree was blown down onto a house south of Somerset.

Thunderstorm Wind, McCreary

When
June 21, 9:40 PM EST
Where
McCreary County, 1.94 mi NNW of Hill Top to 1.76 mi NNW of Swain
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.744, -84.549

Dispatch reported trees blown down throughout much of McCreary County, especially the northern portion of the county south to Whitley City.

Thunderstorm Wind, Whitley

When
June 21, 10:01 PM EST
Where
Whitley County, 0.83 mi W of Savoy
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.720, -84.145

Dispatch relayed a report of a tree blown down on Tackett Creek Road southeast of Williamsburg.

Thunderstorm Wind, Bell

When
June 21, 10:32 PM EST to 10:36 PM EST
Where
Bell County, 0.91 mi WNW of Clear Creek Spgs to 0.36 mi W of Pineville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.726, -83.735

Dispatch reported trees blown down from Highway 190 near Clear Creek Springs to Pineville on Dorton Branch Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820513, 820371, 820512, 820378, 820379, 820380, 820381.